Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 220, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Dec 18, 2002, 12:25 AM CST for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 12:25 AM CST (06:25 UTC)
- Expired
- Dec 18, 2002, 1:15 AM CST
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 7:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS53 KEAX 180625 SVRMCI MOC083-180715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1225 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 115 AM CST * AT 1219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DEEPWATER TO LOWRY CITY TO 10 MILES WEST OF OSCEOLA...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... COAL BY 1240 AM CST. TIGHTWAD BY 1245 AM CST. THE TOWN OF BROWNINGTON IS ALSO IN THE PATH OF THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3830 9392 3821 9395 3821 9353 3849 9352 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:55 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 17, 9:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 955 PM CST TUE DEC 17 2002 NEW ZONES ALREADY OUT. AFTER LOOKING AT CURRENT RADAR PIX...AS WELL AS LOCATION OF DRYLINE AND UPPER VORT...HAVE INCREASED AREA WITH POPS TO ALL BUT EXTREME NORTHWEST CORNER OF CWA. DUE TO STRONG MOISTURE AND WAA...HAVE ALSO UPPED OVERNIGHT LOWS. LVQ 336P... FORECAST PROBLEMS FOR THIS PACKAGE FOCUS AROUND THE CHANCE OF THUNDERSTORMS FOR TONIGHT AND WEDNESDAY. SATELLITE AND UPPER AIR DATA PAINT AN IMPRESSIVE PICTURE ACROSS THE NATION TODAY. SOUTHERN JET OF >130KT IS PUSHING THROUGH SOUTHERN CALIFORNIA TODAY AND INTO WESTERN ARIZONA. THE FIRST IN A SERIES OF SHORT WAVES IS MOVING THROUGH MISSOURI AT THIS TIME AND BEGUN TO RIDE UP OVER THE EAST CONUS RIDGE. THE FOLLOWING WAVES CAN BE SEEN MOVING THROUGH THE FOUR CORNERS AND EAST PACIFIC AT THIS TIME. FOR THE OVERNIGHT HOURS...ABUNDANT MOISTURE IS PRESENT AT THE SURFACE...BUT VISIBLE SATELLITE IMAGES AND 12Z SOUNDINGS FROM TOPEKA...FORT WORTH AND NORMAN INDICATE THAT THE LAYER IS VERY SHALLOW. LATEST MESO ETA APPEARS TO HAVE THE MOISTURE AXIS TO FAR WEST. THEREFORE AT THE TIME THAT THE BEST DYNAMIC LIFT LOOKS TO MOVE INTO NORTHERN MISSOURI THE DEEP LAYER MOISTURE WOULD BE RESTRICTED TO CENTRAL AND NORTH CENTRAL MISSOURI. HENCE I HAVE LEFT THE OVERNIGHT THUNDER CHANCES ONLY IN THE EAST HALF OF THE COUNTY WARNING AREA FOR CONVECTION. EXPECT ANYTHING THAT DOES FIRE OVERNIGHT TO QUICKLY MOVE OF THE THE NORTHEAST. FOR WEDNESDAY...DRY CONDITIONS WILL DOMINATE AL BUT THE CENTRAL SECTIONS OF THE COUNTY WARNING AREA RESTRICTING OUR CHANCES FOR THUNDER TO THE NORTH CENTRAL AND CENTRAL SECTIONS OF MISSOURI. AS THE SHORTWAVES MOVE THROUGH THE SOUTHERN FLOW THEY WILL HELP CARVE OUT A MID LEVEL TROUGH OVER THE MIDWEST FOR THE LAST HALF OF THE WORK WEEK. THIS WILL HELP PUSH OUR TEMPERATURES BACK DOWN TOWARDS NORMAL FOR THE LAST FEW DAY OF THE WEEK. IN THE EXTEND THE BIG CHANGE IS THAT WE HAVE REMOVED THE ALL CHANCE OF PRECIPITATION. MODEL INCONSISTENCIES IN THE MID AND LONG RANGE HAVE LEFT US WITH A LOW CONFIDENCE IN THE TEMPORAL AND SPATIAL PLACEMENT OF WEATHER FEATURES. WITH THE ZONAL FLOW EXPECTED TO CONTINUE ACROSS THE CONUS TEMPERATURES WILL BE SEASONABLY COOL THROUGH THE BEGINNING OF NEXT WEEK. CUTTER 1200 PM... ANOTHER QUICK TWEAK TO THE FORECAST FOR THIS AFTERNOON. VISIBILITIES HAVE COME UP ACROSS THE SOUTHERN 2/3 OF THE COUNTY WARNING AREA SO I WILL BE EXPIRING THE DENSE FOG ADVISORY AT NOON AS PLANED. ADDITIONALLY...I HAVE BUMPED AFTERNOON HIGHS UP ACROSS EAST KANSAS AND NORTHERN MISSOURI AS BOUNDARY LAYER MIXING AND WARM AIR ADVECTION ARE CONSPIRING TO PUSH TEMPERATURES UP A LITTLE FASTER THAN ORIGINAL ANTICIPATED. CUTTER 928 AM... SHALLOW MOISTURE HAS BEGUN TO SURGE NORTH AHEAD OF AN APPROACHING WARM FRONT...ADVECTING A FAIR AMOUNT FOG ACROSS EAST CENTRAL KANSAS AND CENTRAL MISSOURI. THEREFORE...I HAVE MADE A QUICK ADJUSTMENT TO THE FORECAST FOR THE DENSE FOG. EXPECT THE NORTH TIER OF COUNTIES TO HAVE REDUCED VISIBILITIES...BUT NO FOG AS MORNING HEATING MIXES ENOUGH TO PREVENT FORMATION. CUTTER 415 AM... SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW STRONG 160KT PACIFIC JET IMPINGING ON DESERT SOUTHWEST. SPLIT FLOW EVIDENT ALONG ROCKIES WITH NORTHERN STREAM RIDGING ACROSS HUDSON BAY REGION/ONTARIO...AND SOUTHERN STREAM JET ACROSS SOUTHEAST CONUS. SEVERAL SHORTWAVE FEATURES EMBEDDED IN STRONG FLOW WILL AFFECT FORECAST AREA OVER NEXT COUPLE OF DAYS. SHORTWAVE TROUGH CURRENTLY MOVING THROUGH CENTRAL PLAINS...WITH SEVERAL VORT FEATURES TRANSLATING ACROSS DESERT SOUTHWEST. AT THE SURFACE...LEE CYCLOGENESIS ALREADY UNDERWAY ALONG HIGH PLAINS OF EASTERN CO...WITH SURFACE FRONT EXTENDING ACROSS CENTRAL KS INTO SOUTHERN MO. NORTH OF FRONT STRATUS FIRMLY IN PLACE ACROSS REGION. MOISTURE AXIS SOUTH OF FRONT NOTED ACROSS EASTERN TX INTO CENTRAL AR. DRIER AIR HAS WORKED ACROSS MUCH OF CWA...EVIDENCED BY 5-10 DEGREE DEW-POINT DEPRESSIONS. THUS NOT EXPECTING MUCH OF A PROBLEM WITH FOG THIS MORNING...ALTHOUGH WILL CONTINUE TO MONITOR AND ADJUST FORECAST ACCORDINGLY. TROUGH CURRENTLY PROPAGATING ACROSS CENTRAL PLAINS WILL CONTINUE EAST THIS MORNING. HAVE INCLUDED DRIZZLE FOR NORTHEAST ZONES THROUGH MORNING HOURS ASSOCIATED WITH PASSAGE OF WAVE. SURFACE LOW PROGGED TO CONTINUE TO DEEPEN THROUGH THE DAY TODAY UNDER INFLUENCE OF STRENGTHENING ZONAL FLOW ASSOCIATED WITH APPROACHING 300MB JET. ASSOCIATED SURFACE FRONT WILL LIFT NORTHWARD THROUGH MUCH OF CWA THIS AFTERNOON...ALLOWING FOR RATHER TIGHT MAX TEMP GRADIENT ACROSS CWA. AS WARM SECTOR SPREADS INTO CWA...TEMPS SHOULD CLIMB INTO THE LOW 60S FOR AREAS ALONG/SOUTH OF I-70. MOISTURE AXIS ALSO PROGGED TO SPREAD INTO CENTRAL MO BEHIND FRONT...WITH 50+ DEW POINTS ADVECTING INTO AREAS EAST OF A BUTLER TO HIGGINSVILLE LINE BY LATE AFTERNOON. WARM FRONT EXPECTED TO MAKE IT TO NEAR HIGHWAY 36 BY LATE THIS AFTERNOON. MODEL SOUNDINGS SUGGEST STRONG CAPPING INVERSION WILL BE IN PLACE ACROSS AREA THROUGHOUT MUCH OF THE DAY. INCREASING SURFACE MOISTURE WILL HELP TO WEAKEN THIS CAP...HOWEVER DONT ANTICIPATE CONVECTIVE INITIATION UNTIL AFTER SUNSET AS LARGE SCALE LIFT ASSOCIATED WITH LEFT FRONT QUAD OF 300MB JET SPREADS ACROSS REGION. HAVE INCLUDED CHANCE/LIKELY POPS FOR AREAS ALONG AND EAST OF THE MOISTURE GRADIENT...WHICH SHOULD SET UP ROUGHLY ALONG A BUTLER-HIGGINSVILLE-BETHANY LINE. DESPITE LIMITED INSTABILITY (SBCAPE AROUND 1000 J/KG)...PROG SHEAR PROFILES ARE MORE THAN ADEQUATE (0-3KM HELICITY >400 M2S2) FOR ORGANIZED CONVECTION INCLUDING SUPERCELLS ACROSS EASTERN THIRD OF AREA. VERY STEEP MID LEVEL LAPSE RATES WILL ALLOW FOR THREAT OF LARGE HAIL...AND STRONG WIND FIELDS WILL YIELD POTENTIAL FOR DAMAGING WINDS IN ANY SURFACE BASED STORMS WHICH DEVELOP. AM A LITTLE CONCERNED ABOUT ENHANCED TORNADO THREAT ACROSS NORTHEAST ZONES IF STORMS ARE ABLE TO FORM ALONG/INTERACT WITH ADVANCING WARM FRONT THIS EVENING. WILL MENTION ALL OF THIS IN HWO. GIVEN MID-LEVEL FLOW OF >50KTS...CONVECTION SHOULD RACE OFF TO THE NORTHEAST OVERNIGHT...THUS HAVE DECREASING POPS ACROSS EASTERN ZONES AFTER MIDNIGHT. MOISTURE AXIS REMAINS IN PLACE WEDNESDAY...SO EXPECT ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ACROSS EASTERN ZONES WEDNESDAY AFTERNOON. SEAMAN .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Dec 17, 1:01 PM CST, 11 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT MOVING NORTHWARD THIS AFTERNOON HAS USHERED IN AN UNSEASONABLY MOIST AIRMASS INTO PORTIONS OF NORTHERN AND CENTRAL MISSOURI. A VIGOROUS UPPER LEVEL DISTURBANCE WILL INTERACT WITH THIS MOIST AIRMASS AND BRING A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH THE OVERNIGHT HOURS...TO AREAS EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY LINE. WIND SHEAR PROFILES INDICATE THAT A SMALL NUMBER OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...WITH AN ATTENDANT THREAT OF HAIL...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SAME AREAS DURING THE DAYTIME HOURS WEDNESDAY. A FEW OF THESE STORMS MAY POTENTIALLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH THE EARLY MORNING HOURS WEDNESDAY EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY LINE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
In the hours before
Special weather statement, Dec 17, 10:44 PM CST, 1 hour 41 minutes before
MOZ014>017-022>025-030>033-038>040-043-044-180545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1044 PM CST TUE DEC 17 2002 TORNADO WATCH NUMBER 778 HAS BEEN CANCELLED AS OF 1044 PM CST TUESDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CASS...CHARITON...DAVIESS...GRUNDY... HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON... RANDOLPH...RAY...SALINE AND SULLIVAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:12 AM CST | Severe Thunderstorm Warning | EAX | Henry | 63 min |
| Dec 18, 8:14 AM CST | Severe Thunderstorm Warning | EAX | Lafayette | 31 min |
| Dec 18, 8:48 AM CST | Severe Thunderstorm Warning | EAX | Carroll | 27 min |
| Dec 18, 9:03 AM CST | Severe Thunderstorm Warning | EAX | Chariton | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.